Colorado, 2020

Drought in Colorado, May 1 to 31, 2020

May 1 to 31, 2020 · NWS GLD · 3 events in 3 counties and zones

During May Severe drought conditions spread over parts of East Central Colorado including Kit Carson, Cheyenne, and the western fringe of Yuma counties. The worst of the drought conditions were located in southwest Cheyenne County where extreme drought was reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During May Severe drought conditions spread over parts of East Central Colorado including Kit Carson, Cheyenne, and the western fringe of Yuma counties. The worst of the drought conditions were located in southwest Cheyenne County where extreme drought was reported. Precipitation for these counties ranged from 1.20 to 1.80 below normal for the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 10:43 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 30, 10:43 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1143 PM MDT Thu Apr 30 2020

.UPDATE...
Issued at 549 PM MDT Thu Apr 30 2020

Fire weather conditions are remaining below critical values and
will continue to improve as temperatures cool and relative
humidity values increase along with a decrease in winds this
evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 200 PM MDT Thu Apr 30 2020

Upper ridge axis is passing east of the area today and upper
pattern beginning to transition to more of a zonal flow. Cannot
completely rule out an isolated shower tonight with any weak
embedded wave, but with very dry lower layers thinking it will be
mostly virga anyway so kept pops below 10 percent. Low
temperatures will be in the lower 50s with light west winds.
Friday will start out mostly sunny then as the next shortwave
comes out of the central Rockies will see slight chances for
isolated thunderstorms coming off the Palmer Divide. Deep layer
shear will be good with zonal flow atop low level easterly flow,
but instability will be weak, with just a narrow corridor of 500
j/kg from the Palmer southeastward toward Tribune and Leoti. May
see an isolated stronger storm there in the afternoon/early
evening, but otherwise not anticipating severe storms on Friday.
Widely scattered showers/isolated thunderstorms will continue
through Friday night and slowly lift northward overnight. High
temperatures on Friday will reach the upper 80s to near 90.
Relative humidity reaches near critical values of 15-20 percent in
the afternoon, but winds are light. As a result, not expecting to
meet red flag criteria on Friday.

Will get a break in precipitation chances during the morning and
early afternoon Saturday, then the next shortwave emerges
bringing another round of showers and thunderstorms, mainly
Saturday night. Deep layer shear continue to be very good, up to
50 kts, but instability is lacking for stronger updrafts. Even
using the HREF ensemble max surface based CAPE, instability barely
reaches 1000 j/kg, and the ensemble means are closer to 500 j/kg.
Instability rapidly drops off after 00z, which is when the best
forcing and chances of precipitation will occur. A marginal risk
for severe storms will probably be confined to the late afternoon
hours, and mainly in northeast Colorado where storms will develop
earlier. QPF for Saturday night will generally be around a quarter
of an inch, though might see some locally heavier amounts of over
a half inch. Precipitation will wind down late Saturday night.
High temperatures will be in the 70s with lows Saturday night in
the 40s.

Not seeing much of a pattern change for Sunday. Another shortwave
trough comes out of the Rockies in the afternoon and evening hours
with scattered afternoon and evening thunderstorms, diminishing
after midnight. The environment will be marginally better for
severe storms, with a narrow corridor of instability of up to 1500
j/kg extending north/south into northeast Colorado and adjacent
counties of northwest Kansas/southwest Nebraska. Deep layer shear
continues to be strong, near 50 kts, so there will be a chance of
severe storms in the corridor outlined, with hail and wind being
the main threats. However, given the magnitude of the shear, and a
stationary frontal boundary in the area, cannot completely rule
out a tornado-producing supercell either. High temperatures
Sunday afternoon will be around 80 and low temperatures Sunday
night in the upper 40s to lower 50s.

.LONG TERM...(Monday through Thursday)
Issued at 1250 PM MDT Thu Apr 30 2020

Monday...latest 12z guidance showing a weather disturbance and
associated cold front moving into the northern and northwestern
portions of the forecast area during the afternoon moving south and
southeast overnight. This will support a mention of showers and
thunderstorms. High temperatures in the mid 70s to low 80s. Low
temperatures in the low to upper 40s.

Tuesday...dry weather currently expected. Breezy north winds
possible during the day behind Monday nights cold frontal passage.
High temperatures in the mid 60s to low 70s. Low temperatures in the
upper 30s to mid 40s.

Wednesday...another weather disturbance moves into the area from the
northwest during the afternoon exiting the area around or shortly
after midnight. No precipitation expected at this time but will need
to watch carefully. Breezy south winds possible along and west of
the Colorado Kansas border. High temperatures in the low to mid 70s.
Low temperatures in the low to mid 40s.

Thursday...generally dry weather currently expected. High
temperatures in the low to mid 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1129 PM MDT Thu Apr 30 2020

VFR conditions are expected at MCK and GLD through the 06Z TAF
period. Mostly cloudy skies will prevail overnight with mainly high
clouds streaming across the region. Light south winds turn north
northwest by morning with some gusts possible after 16Z as the
surface trough moves east across the region. North winds become
northeast around 00Z may become gusty after 16Z on the back side
of the trough. North winds become northeast after 00Z. There is a
very slight chance of light rain and isolated thunder lifting
across the region after 02Z Friday evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...024
LONG TERM...99
AVIATION...LOCKHART
Hazardous weather outlook, Apr 30, 4:59 PM MST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Goodland KS
559 PM MDT Thu Apr 30 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
559 PM MDT Thu Apr 30 2020 /659 PM CDT Thu Apr 30 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk for severe thunderstorms Friday afternoon
and evening in far northeast Colorado. Marginally severe hail up to
quarter size and wind gusts up to 60 mph may accompany stronger
storms.

There will be a marginal risk for severe thunderstorms both Saturday
and Sunday over the weekend, mainly in the afternoon and early
evening hours both days. Northeast Colorado will be the favored
location, but a few storms may move into adjacent areas of northwest
Kansas and southwest Nebraska. Hail and wind will be the primary
hazards with stronger storms.

Elevated fire weather conditions will return to the area early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cheyenne County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Drought Monitor
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Rainfall amounts across the county for the month ranged from 0.01 to 0.53. This was 1.10 to 1.40 below normal for May.

Drought, Kit Carson County

When
May 1, 12:00 AM MST to May 26, 12:00 AM MST
Where
Kit Carson County forecast zone
Reported by
Drought Monitor
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Rainfall amounts across most of the county for the month ranged from 0.03 to 0.50. The eastern part of the county near Burlington reported 1.31. Aside from the eastern part of the county, rainfall departures ranged from 1.20 to 1.50 below normal.

Drought, Yuma County

When
May 1, 12:00 AM MST to May 19, 12:00 AM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Rainfall amounts across the county for the month ranged from 0.01 to 0.45. This was 1.40 to 1.80 below normal for May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894185, 894186, 894187.